Pennsylvania, 2011

Flash Flooding in Pennsylvania, August 6 to 7, 2011

August 6 to 7, 2011 · NWS CTP · 2 events in 2 counties and zones

A small cluster of regenerating/training thunderstorms produced localized flash flooding in the vicinity of the Harrisburg Metro area east-southeast along and north of Interstate 76 toward Mt. Gretna in southern Lebanon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A small cluster of regenerating/training thunderstorms produced localized flash flooding in the vicinity of the Harrisburg Metro area east-southeast along and north of Interstate 76 toward Mt. Gretna in southern Lebanon County. Highly anomalous deep-layer moisture with precipitable water values over 200% above the climatological normal values contributed to excessive rainfall rates between 1-2 inches per hour, which resulted in local rainfall totals of 3-7 inches in only a few hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 6, 9:09 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 6, 9:09 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1009 PM EDT SAT AUG 6 2011

.SYNOPSIS...
A LARGE UPPER LEVEL LOW MOVING THROUGH NORTHERN CANADA WILL ALLOW
FOR A DEEP TROUGH TO MOVE THROUGH THE NE US. THIS WILL CONTINUE TO
BRING SW FLOW AND COPIOUS AMOUNTS OF MOISTURE FOR THE REST OF THE
AFTERNOON AND EARLY EVENING. WITH A CLEARING SKY...WARMER
TEMPERATURES AND LOW LEVEL MOISTURE THUNDER WILL REMAIN A
POSSIBILITY. AS THIS TROUGH MOVES THROUGH LATE MONDAY...DRIER AIR
AND THE REGION SHOULD BE GENERALLY DRIER AND COOLER FROM TUESDAY
THROUGH FRIDAY. UNFORTUNATELY...THE MID- LEVEL FLOW WILL BE
CYCLONIC MOST OF THE PERIOD WITH BELOW NORMAL 500 HPA HEIGHTS TUE-
THU.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SLOW MOVING LOW TOPPED CONVECTION CONTG TO PRODUCE AREAS OF
LOCALLY HEAVY RAINFALL OVER THE LOWER SUSQ RIVER VALLEY THIS EVENING.
ABNORMALLY DRY SFC CONDS ALLOWING GROUND TO HANDLE THE RAINFALL
IN THE AFFECTED AREAS. CONVECTION ASSOCIATED WITH SHORTWAVE
CONTS TO TRACK EASTWARD THROUGH THE LOWER SUSQ AT THIS HOUR.
LATEST GUIDANCE CONTS TO SUGGEST HEAVIEST ACTIVITY WILL DECREASE
BY 07Z. THUS...NOT ANTICIPATING MANY PROBLEMS FROM THESE RAINS...
ALTHOUGH THERE COULD BE PONDING IN THE TYPICAL POOR LOCAL DRAINAGE
AREAS WITH THESE MODERATE TO HEAVY SLOW MOVING DOWNPOURS.

ADDITIONAL SHOWERS WILL LINGER OVERNIGHT...AND GOING POPS ARE IN
GOOD SHAPE AT THIS TIME.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
POSSIBLE PATCHY FOG TOMORROW MORNING WITH STRONG RH'S THROUGH THE
AREA. EXPECT CLOUDY SKIES TO CONTINUE THROUGH THE MORNING WITH
LIGHT SHOWERS. LATE TOMORROW MORNING CLEARING SKIES WILL ALLOW FOR HIGHER
CAPE AND WARMER TEMPERATURES...WHICH COULD RESULT IN SCATTERED
THUNDERSTORMS. THIS SHOULD AID IN CONVECTION TOMORROW AFTERNOON.
 VERY HUMID DAY WITH HIGHS AROUND 90F IN SOUTHERN AREAS WITH
SUNSHINE COULD BE AN UNCOMFORTABLE DAY ESPECIALLY IN THE
SOUTHEAST.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
IT DEFINITELY LOOKS LIKE THE WORST OF THE SUMMERTIME HEAT IS
BEHIND US. WILL KEEP EVENING POPS FOR THUNDERSTORMS ON SUNDAY
NIGHT BEFORE INCREASING POPS AGAIN MONDAY AS NEXT SHORTWAVE MOVES
ACROSS THE STATE. FOR THE REST OF THE WEEK THE REGION REMAINS
UNDER WEEK TROFING WHICH WILL KEEP TEMPERATURES VERY CLOSE TO
SEASONAL NORMS.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS MOST NUMEROUS ACROSS THE SE /KMDT-KLNS/
AT 00Z...THOUGH ISOLATED ACTIVITY PERSISTING ELSEWHERE. CONVECTION
LIKELY TO CONTINUE FOR SEVERAL MORE HOURS IN THE SE AS S/W SLIDES
THROUGH BEFORE DIMINISHING FROM W TO E. ELSEWHERE...VFR CONDITIONS
WILL GIVE WAY TO MVFR FOG BY LATE EVENING...THEN MVFR/IFR CIGS
RETURN FOR LATE TONIGHT/EARLY SUN MORNING. SCT SHOWERS WILL ALSO
BE SLIDING IN AGAIN FROM THE WEST TOWARD SUNRISE.

SCT SHOWERS AND ISOLD STORMS MAINLY EARLY SUNDAY...AND AGAIN LATE
AFTERNOON. EXPECT IFR TO LIFR CIGS AT JST AND BFD AND MVFR TO IFR
CIGS AT ALL OTHER TAF SITES EARLY. AS THE SHOWERS AND
THUNDERSTORMS MOVE EAST...THE CIGS WILL BEGIN TO LIFT BY LATE
MORNING TO VFR.

OUTLOOK...
SUN...IFR/MVFR IN SCT SHRA/TSRA IN AM AND EARLY PM. IMPROVING
CONDITIONS FROM W-E THROUGH THE DAY.
MON...AM FOG...OTHERWISE PRIMARILY VFR. SCT MVFR/IFR IN TSRA PM.
TUE...AM FOG...OTHERWISE VFR. SLIGHT CHC TSRA NW.
WED-THU...MAINLY VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM/CERU
NEAR TERM...DEVOIR
SHORT TERM...GRUMM/CERU
LONG TERM...ROSS
AVIATION...CERU/RXR
Hazardous weather outlook, Aug 6, 9:36 PM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1036 PM EDT SAT AUG 6 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-080245-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1036 PM EDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THUNDERSTORMS OVER THE LOWER SUSQUEHANNA RIVER VALLEY WILL PRODUCE
LOCALLY HEAVY DOWNPOURS THROUGH 100 AM EDT SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA FROM
SUNDAY THROUGH EARLY TUESDAY...AS A SERIES OF FRONTS MOVE ACROSS
THE REGION. A FEW OF THE STORMS COULD BE ON THE STRONG
SIDE...MAINLY DURING THE AFTERNOON AND EVENING HOURS ON MONDAY. IN
ADDITION...VERY HEAVY RAIN COULD OCCUR FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The State College radar (KCCX), 116 km away, was scanning. The volume nearest the first event began at 04:45 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Dauphin

When
August 6, 11:45 PM EST to August 7, 4:00 AM EST
Where
Dauphin County, 1.56 mi NNE of Estherton to 0.19 mi W of Grantville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.342, -76.862

Torrential rainfall from clusters of slow-moving and regenerating thunderstorms produced flash flooding in south-central Dauphin County, mainly between Interstates 76 and 81. Excessive rainfall rates between 1-2 inches per hour were observed and resulted in localized rainfall amounts of 3-7 inches in a very short period. The flash flooding closed numerous roads and caused extensive basement flooding.

Flash Flood, Lebanon

When
August 7, 1:00 AM EST to 5:00 AM EST
Where
Lebanon County, 3.73 mi W of East Hanover to 1.08 mi NNE of Lawn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.401, -76.651

Torrential rainfall from clusters of slow-moving and regenerating thunderstorms produced flash flooding in western Lebanon County, mainly between Interstates 76 and 81 west of Lebanon city. Excessive rainfall rates between 1-2 inches per hour were observed and resulted in localized rainfall amounts of 3-7 inches in a very short period. The flash flooding closed numerous roads and caused extensive basement flooding. First responders performing water rescues in Quentin experienced water up to 3 feet (knee-high) in some areas. A church and restaurant had over 5 feet of water in the basements. Water levels reached 3-4 feet in downtown Quentin. A mudslide occurred later that morning along Spangler Road in West Cornwall Township.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320076, 320601.